Alabama, 2009Flash Flood and Damaging Wind in Alabama, September 5 to 9, 2009
September 5 to 9, 2009 · NWS BMX · 3 events in 3 counties and zones
A warm and unstable air mass led to the development of slow moving showers and thunderstorms over several days across Central Alabama. The slow moving storms caused very heavy rain in some locations, which led to isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass led to the development of slow moving showers and thunderstorms over several days across Central Alabama. The slow moving storms caused very heavy rain in some locations, which led to isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 5, 5:50 PM CST, 10 minutes earlier.
Area forecast discussion, Sep 5, 5:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT SAT SEP 5 2009
.UPDATE...AVIATION DISCUSSION.
.DISCUSSION...
QUITE A COMPLICATED WEATHER PATTERN WILL BE IN PLACE ACROSS
CENTRAL ALABAMA AT LEAST THROUGH MUCH OF NEXT WEEK. IN FACT...THIS
PATTERN HAS BEEN IN PLACE FOR THE LAST FEW DAYS. THE RESULTS HAVE
BEEN VERY LOW CONFIDENCE FORECASTS. UNFORTUNATELY...THIS DOES NOT
LOOK LIKE IT WILL CHANGE MUCH THROUGH THE NEXT SEVEN DAYS.
HERES THE SETUP...THE WEDGE IS IN PLACE TO OUR NORTHEAST WHICH IS
PRODUCING A WEAK SURFACE FRONT. THIS FRONT IS INTERACTING WITH A
MOIST SOUTHERLY FLOW WHICH PRODUCES A CONVERGENCE AREA WHICH
ENHANCES LIFT. AN UPPER LEVEL TROF IS ALSO INTERACTING WITH THIS
SETUP. WE ARE GETTING THESE SHORT WAVES RIDING ALONG THE BASE OF
THE TROF THAT ARE ENHANCING CONVECTION AND PRODUCING THESE
CONVECTIVE FLARE UPS WITH SOME OCCURRING OVERNIGHT LIKE WE HAD
THIS MORNING.
ALTHOUGH COMPUTER MODELS ARE HANDLING THE OVERALL PATTERN
CORRECTLY...THEY ARE HAVING A TOUGH TIME PICKING UP WHEN THESE
FEATURES WILL MOVE THOUGH. THE END RESULT IS A LOW CONFIDENCE
FORECAST.
AS PREVIOUSLY STATED...IT DOES NOT LOOK LIKE THIS PATTERN WILL
CHANGE MUCH ANY TIME SOON. IT DOES APPEAR THAT THE LATEST MODEL RUNS
ARE STARTING TO GET A BETTER GRASP ON THE SITUATION. RAISED RAIN
CHANCES THROUGH THE REST OF THE WEEKEND AND INTO EARLY NEXT WEEK.
MOS HAS NOT BEEN DOING A GOOD JOB WITH TEMPERATURES FOR BOTH THE
DAYTIME AND NIGHTTIME PERIODS. THE KINDS OF TEMPERATURES THAT THEY
ARE PREDICTING FOR TONIGHT DOES NOT JIVE WITH THE EXPECTED CLOUD
COVER. AS A RESULT...WILL GO SUBSTANTIALLY WARMER FOR THE EVENING
PERIODS AND A FEW DEGREES COOLER FOR THE DAYTIME PERIODS AT LEAST
THROUGH EARLY NEXT WEEK.
10/ARM
&&
.AVIATION...00Z TAF DISCUSSION.
VERY WET PATTERN WILL CONTINUE THROUGH FORECAST PERIOD. WIDESPREAD
RAIN WILL DIMINISH IN INTENSITY AND COVERAGE OVERNIGHT...BUT
REGARDLESS...WITH VERY HIGH DEWPOINTS...MVFR FOG WILL FORM. WITH
WIDESPREAD CLOUD COVER...DONT EXPECT TO SEE MUCH IFR CONDITIONS.
PRECIPITABLE WATER VALUE REMAIN NEAR 2 INCHES THROUGH PD AND WITH
SETUP AS DESCRIBED ABOVE IN PLACE...EXPECT WIDESPREAD RA AGAIN
TOMORROW. DIFFICULT TO PINPOINT HIGHER INSTABILITY AREAS AND THUS
TSRA DEVELOPMENT...WHICH WILL BE HIGHLY DEPENDENT ON BREAKS IN
CLOUDS AND SURFACE HEATING. SO AT THIS POINT HAVE KEPT RAIN
STRATIFORM...BUT MENTIONED CB IN CIGS. IT DOES APPEAR THAT GREATEST
CHANCES FOR TSRA DEVELOPMENT AFTER 18Z WILL BE ACROSS THE WESTERN
HALF OF THE STATE. STEFKOVICH
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 64 80 64 82 59 / 30 40 30 30 20
ANNISTON 67 83 65 84 62 / 30 30 30 20 20
BIRMINGHAM 68 81 68 83 64 / 40 50 40 30 20
TUSCALOOSA 69 83 67 85 64 / 40 60 40 40 20
CALERA 68 83 67 83 63 / 30 50 30 30 20
AUBURN 68 85 68 84 65 / 20 20 30 20 20
MONTGOMERY 71 85 68 85 64 / 30 40 30 40 20
TROY 69 86 67 84 63 / 20 30 30 30 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 5, 4:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SAT SEP 5 2009
ALZ011>015-017>050-061230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 PM CDT SAT SEP 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
HEAVY RAIN PRODUCING WIDESPREAD ONE TO THREE INCH TOTAL RAINFALL...
WITH ISOLATED AMOUNTS BETWEEN FIVE AND SIX INCHES...WILL PRODUCE
ISOLATED FLASH FLOODING FOR AREAS GENERALLY WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
STEFKOVICH
In the hours before
Special weather statement, Sep 5, 2:42 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SAT SEP 5 2009
ALZ033-052145-
PERRY-
342 PM CDT SAT SEP 5 2009
...SIGNIFICANT WEATHER ALERT FOR PERRY COUNTY UNTIL 445 PM CDT...
AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR UNIONTOWN...MOVING NORTH AT 10 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
UNIONTOWN.
VALDEN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
10/ARM
Event by event
1 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Dallas
- When
- September 5, 6:00 PM CST to 6:30 PM CST
- Where
- Dallas County, 0.71 mi ESE of Safford to 0.56 mi E of Safford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.276, -87.359
A portion of CR-115, near the Safford community, was washed out do to heavy rainfall.
Lightning, Randolph
- When
- September 9, 12:40 PM CST
- Where
- Randolph County, 0.86 mi SW of Pine Hill
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.440, -85.388
A lightning strike caused a house to catch fire, on CR-82 near the Hawk community, resulting in unspecified damages.
Thunderstorm Wind, Winston
- When
- September 9, 1:10 PM CST
- Where
- Winston County, 1.38 mi S of Inmanfield
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -87.180
A pole barn/storage shed was damaged and a couple of trees were blown down by winds estimated around 45 mph, between the Addison and Grayson communities.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, September 5, 20091 death · 1 injured · $5,000 · 1 event
- Lightning Strike in Florida, September 5, 20091 death · 1 event
- Flash Flood and Damaging Wind in California, September 5, 2009$120,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Wind in Arizona, September 5, 2009$100,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Indiana, September 5 to 7, 2009$50,000 · 3 events
- Flash Flooding and Hail in New Mexico, September 5, 2009$35,000 · 0.88 in hail · 6 events
- Flash Flood and Heavy Rain in Kentucky, September 5 to 6, 2009$30,000 · 2 events
- Flooding in Missouri, September 5, 2009$20,000 · 4 events
- Flash Flood in Mississippi, September 5, 2009$15,000 · 1 event
- Waterspout in Gulf of Mexico, September 5, 20092 events
- Dust Storm and Damaging Wind in California, September 5, 2009$5,000 · 60 kt wind · 2 events
- Heavy Rain in Arizona, September 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198007, 198008, 198009.